Lying and Binging
(Edgewere, London, UK)
I have three problems that are basically connected. Firstly, I steal. Not big things- i steal the food of my apartment mates. I don't want to- i know it's wrong- but i just can't help it. That leads to my second problem. I binge frequently. I need to stop. Also, sometimes I lie. My apartment mates know someone is stealing food so I lie and say it wasn't me. I want to stop these problems! Help!!
Of the 3 behaviors you are feeling guilty about that you want to stop - it's the binging that is the most serious - and probably is the reason for the other two.
Binging is a serious symptom of an eating disorder. It can really mess up your metabolism and your mental state. It's addictive and very self-destructive. Binging is a way of trying to cope with emotions that you don't want to feel. Just like any addiction, the addict will lie, manipulate, steal, and abandon their own values in order to keep using their substance of choice (yours is food).
I suggest several things. First, seeing a therapist would probably be a very good place to start. Aside from that, I highly recommend Meridian Tapping/EFT as a way to cope with both your unwanted emotions, and also work on issues related to self-esteem and the compulsion to binge on food. It would be best to do this with a therapist trained in EFT, but you could also try this on your own. Meditation would be another way to work on self-soothing without seeking food (especially your friend's food!), to make yourself feel okay.
This can be overcome - but if you don't seriously work on it, an eating disorder often progresses and causes enormous pain and havoc.
Ben Schwarcz, MFT
Santa Rosa Psychotherapist
Tapping Into Joy: Meridian Tapping and Mindfulness for Depression
With bonus Tap-Along Audio Book and Full-length Guided Meditation Audio
A 96-Page guide to lead you out of the darkness of depression and into the light of your own true Self.
Guided Meditation for Depression, Anxiety and Stress
Click here to post comments
Return to Ask a Therapist.